Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 474, NWS Tulsa, OK

September 22, 2006Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 22, 2006, 5:20 PM CDT for Washington County, Arkansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2006, 5:20 PM CDT (22:20 UTC)
Expired
Sep 22, 2006, 6:15 PM CDT
In force
55 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Washington County, AR

The radar

The Western Arkansas radar (KSRX), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 5:29 PM CDTHAIL 1Lincoln, AR
Sep 22, 5:51 PM CDTHAIL 0.888 N Mountainburg, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 12:06 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 222220
SVRTSA
ARC143-222315-
/O.NEW.KTSA.SV.W.0474.060922T2220Z-060922T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF LINCOLN...
  MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STRICKLER...
  LINCOLN...CINCINNATI...BLACKBURN...WINSLOW...PRAIRIE GROVE...
  BRENTWOOD...WEST FORK...FARMINGTON...GREENLAND...FAYETTEVILLE...
  TONTITOWN...ELKINS AND SPRINGDALE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3610 9454 3573 9451 3576 9396 3624 9395

$$
2 follow-up statements
000 
WWUS54 KTSA 222239
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
539 PM CDT FRI SEP 22 2006

ARC143-222315-
/O.CON.KTSA.SV.W.0474.000000T0000Z-060922T2315Z/
WASHINGTON AR-
539 PM CDT FRI SEP 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WASHINGTON COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR VINEY GROVE...MOVING
NORTHEAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL TO 
THE SIZE OF QUARTERS IN THE CITY OF LINCOLN.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WALNUT GROVE...
SAVOY...FARMINGTON...WHEELER...FAYETTEVILLE...JOHNSON AND SHADY
GROVE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO ACT QUICKLY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3605 9449 3595 9441 3602 9404 3619 9418

$$
000 
WWUS54 KTSA 222306
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
607 PM CDT FRI SEP 22 2006

ARC143-222317-
/O.EXP.KTSA.SV.W.0474.000000T0000Z-060922T2315Z/
WASHINGTON AR-
607 PM CDT FRI SEP 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY EXPIRES AT
615 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3605 9449 3595 9441 3602 9404 3619 9418

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 4:33 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 22, 4:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT FRI SEP 22 2006

.MESOSCALE UPDATE...

AT 4 PM...THE DRYLINE EXTENDED FROM NEAR BENTONVILLE...TO
MUSKOGEE...TO MCALESTER AND CONTINUED TO REMAIN A FOCUS FOR ISOLATED
THUNDERSTORM DEVELOPMENT.  THE ENVIRONMENT EAST OF THE DRYLINE
REMAINS UNSTABLE AND WEAKLY CAPPED...WITH CONTINUED VEERED LOW LEVEL
FLOW PROVIDING MINIMAL SURFACE CONVERGENCE.

THE WIND FIELDS ALOFT AND INDIVIDUAL STORM MOTION WITHIN THIS FLOW
CONTINUE TO APPEAR THE MOST SUBSTANTIAL FACTOR IN THE RATE OF STORM
ORGANIZATION. THE SUPERCELLS WHICH HAVE MOVED INTO NORTH CENTRAL
ARKANSAS EXHIBITED CLASSIC CYCLONICALLY DOMINATED UPDRAFT
ORGANIZATION ONCE THE MOTION BECAME ALMOST DUE EASTERLY.  ADJUSTED
STORM RELATIVE HELICITIES WITH THIS MOTION PUSHED 0-1KM VALUES ABOVE
250 M2/S2.  HOWEVER...HODOGRAPHS CONTINUE TO REVEAL THAT A DEVIANT
MOTION IS REQUIRED TO REALIZE ANY SUBSTANTIAL INCREASE IN
HELICITY...THOUGH DEEP LAYER SHEAR WILL CONTINUE TO SUPPORT
SUPERCELLULAR STRUCTURE.

OF FUTURE INTEREST IS THE ORGANIZING SURFACE LOW OVER WESTERN
OKLAHOMA WHERE MESONET DATA SHOW A BROAD REGION OF PRESSURE FALLS.
THIS FEATURES SPEED AND TRACK WILL BE A KEY PLAYER IN THE SEVERITY
OF OVERNIGHT STORMS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 22, 12:54 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CDT FRI SEP 22 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CDT FRI SEP 22 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=51.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
EARLY THIS AFTERNOON A DRYLINE WAS LOCATED FROM NOWATA TO OKEMAH
TO ARDMORE. THE DRYLINE WILL MOVE EAST THIS AFTERNOON TO NEAR A
MIAMI TO MCALESTER LINE BEFORE STALLING AND THEN RETREATING BACK
TO THE WEST THIS EVENING.

DEW POINTS WILL REMAIN BETWEEN 65 AND 70 DEGREES AHEAD OF THE DRY
LINE THIS AFTERNOON. STRONG INSTABILITY COMBINED WITH STRONG
SHEAR WILL SET THE STAGE FOR A SEVERE WEATHER EVENT TO THE EAST OF
THE DRY LINE. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
LIKELY WITH THE POTENTIAL FOR STRONG LONG LIVED TORNADOES FROM
MID AFTERNOON INTO THE EVENING...ESPECIALLY IN FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS.

AS THE DRYLINE RETREATS WEST THIS EVENING AND A COLD FRONT MOVES
INTO THE AREA FROM THE NORTHWEST OVERNIGHT...THE SEVERE WEATHER
THREAT WILL EXPAND BACK TO THE NORTHWEST. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE STORMS ALONG THE COLD FRONT ALONG
WITH A SMALL TORNADO THREAT.

IN ADDITION TO THE STORM RISK...FIRE WEATHER WILL AGAIN BE A
CONCERN TODAY. LOW RELATIVE HUMIDITIES BEHIND THE DRY LINE AND
BREEZY SOUTH TO SOUTHWEST WINDS COMBINED WITH DRY VEGETATION WILL
INCREASE THE RISK OF FIRES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE ACROSS THE REST OF THE AREA SATURDAY
MORNING WITH THUNDERSTORMS ENDING FROM NORTH TO SOUTH. A FEW
STORMS MAY STILL BE SEVERE AHEAD OF THE FRONT SATURDAY MORNING.
BREEZY NORTHWEST WINDS AND LOWER RELATIVE HUMIDITES BEHIND THE
FRONT WILL INCREASE THE FIRE DANGER AGAIN SATURDAY AFTERNOON IN
AREAS WHERE RAINFALL REMAINS LIMITED THIS AFTERNOON AND TONIGHT.

HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY NIGHT AND SUNDAY
BRINGING DRY AND MILD WEATHER TO THE AREA INTO THE MIDDLE OF NEXT
WEEK. A SMALL CHANCE OF THUNDERSTORMS WILL EXIST WEDNESDAY AND
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SPOTTER ACTIVATION WILL REMAIN POSSIBLE INTO SATURDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 22, 3:18 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNW CHESTER           35.75N 94.21W
09/22/2006  E0.88 INCH       CRAWFORD           AR   LAW ENFORCEMENT

&&

NMK
Local storm report, Sep 22, 3:19 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SW WINSLOW            35.76N 94.19W
09/22/2006  E0.88 INCH       WASHINGTON         AR   LAW ENFORCEMENT

&&

NMK
Special weather statement, Sep 22, 4:17 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT FRI SEP 22 2006

ARZ010-222145-
WASHINGTON AR-
417 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     WASHINGTON

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FARMINGTON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT GROVE...SHADY GROVE...
TUTTLE...MAYFIELD...HARMON...FAYETTEVILLE...SPRINGDALE...ELKINS...
FARMINGTON...SULPHUR CITY...BLACK OAK...GREENLAND...VINEY GROVE...
GOSHEN...WHEELER...JOHNSON...SONORA...TONTITOWN AND ELM SPRINGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 22, 4:18 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT FRI SEP 22 2006

OKZ070-072-074-222145-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
418 PM CDT FRI SEP 22 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL

AT 418 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF TAMAHA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TAMAHA...SALLISAW...GANS...MC
KEY...VIAN...GORE...BRUSHY...SHORT...MARBLE CITY...BOX AND WEBBERS
FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Sep 22, 5:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 S HUNTSVILLE          36.04N 93.74W
09/22/2006                   MADISON            AR   LAW ENFORCEMENT

            ROOF DAMAGE TO A HOME. TREE ALSO BLOWN DOWN JUST NORTH OF
            HUNTSVILLE.

&&

NMK
Local storm report, Sep 22, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
520 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             STILWELL                35.81N 94.63W
09/22/2006  E0.75 INCH       ADAIR              OK   LAW ENFORCEMENT

&&

NMK

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:47 PM CDTSevere Thunderstorm WarningTSACrawford43 min
Sep 22, 3:00 PM CDTSevere Thunderstorm WarningTSAWashington38 min
Sep 22, 3:05 PM CDTSevere Thunderstorm WarningTSAMadison55 min
Sep 22, 3:25 PM CDTSevere Thunderstorm WarningTSACarroll48 min
Sep 22, 3:37 PM CDTTornado WarningTSAMadison38 min
Sep 22, 5:13 PM CDTSevere Thunderstorm WarningTSACrawford62 min
Sep 22, 5:42 PM CDTSevere Thunderstorm WarningTSAMadison63 min
Sep 22, 5:43 PM CDTSevere Thunderstorm WarningTSAFranklin62 min
Sep 22, 5:49 PM CDTSevere Thunderstorm WarningTSABenton45 min
Sep 22, 5:53 PM CDTTornado WarningTSAMadison37 min
Sep 22, 6:10 PM CDTTornado WarningTSAFranklin50 min
Sep 22, 6:32 PM CDTSevere Thunderstorm WarningTSAMadison14 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.